Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Gray, ME

July 28, 2018Rockingham County, Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 28, 2018, 2:58 PM EDT for Rockingham County, Strafford County, New Hampshire. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 2:58 PM EDT (18:58 UTC)
Expired
Jul 28, 2018, 3:45 PM EDT
In force
47 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:25 PM EDTTSTM WND DMG2 N Nottingham, NHTREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS51 KGYX 281858
SVRGYX
NHC015-017-281945-
/O.NEW.KGYX.SV.W.0049.180728T1858Z-180728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
258 PM EDT SAT JUL 28 2018

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rockingham County in southern New Hampshire...
  Southwestern Strafford County in central New Hampshire...

* Until 345 PM EDT.

* At 257 PM EDT, a severe thunderstorm was located near Epsom, or 8
  miles southwest of Northwood, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Northwood, Barrington, Epping, Epsom, Newmarket, Raymond, Lee,
  Deerfield, Candia, Nottingham and Strafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4307 7133 4312 7134 4321 7129 4328 7109
      4320 7100 4308 7098
TIME...MOT...LOC 1857Z 260DEG 8KT 4313 7129 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$
ekster
2 follow-up statements
857 
WWUS51 KGYX 281911
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
311 PM EDT SAT JUL 28 2018

NHC015-017-281945-
/O.CON.KGYX.SV.W.0049.000000T0000Z-180728T1945Z/
Rockingham NH-Strafford NH-
311 PM EDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTH CENTRAL ROCKINGHAM AND SOUTHWESTERN STRAFFORD COUNTIES...

At 311 PM EDT, a severe thunderstorm was located near Northwood,
moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Northwood, Barrington, Lee, Deerfield, Nottingham and Strafford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 7125 4318 7128 4327 7108 4320 7100
      4310 7098
TIME...MOT...LOC 1911Z 253DEG 11KT 4314 7121 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$
363 
WWUS51 KGYX 281941
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
341 PM EDT SAT JUL 28 2018

NHC015-017-281951-
/O.EXP.KGYX.SV.W.0049.000000T0000Z-180728T1945Z/
Rockingham NH-Strafford NH-
341 PM EDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROCKINGHAM AND
SOUTHWESTERN STRAFFORD COUNTIES WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4308 7125 4318 7128 4327 7108 4320 7100
      4310 7098
TIME...MOT...LOC 1941Z 260DEG 8KT 4315 7112 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:38 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 11:38 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1138 AM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front slowly pushes through the area today and tonight,
with an area of showers and thunderstorms along and ahead of the
front today. Some drier air moves in for Sunday and Monday.
High pressure will gradually shift offshore Monday night and
Tuesday. A warm front lifts north for Wednesday with a weak cold
front slowly following from Canada late Wednesday through
Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1130 AM...A few cells popping up over the mtns/foothills of wrn
ME, but nothing with any lasting power yet. Will have to wait
until we get the forcing aloft to move in mid-late afternoon to
see any decent development of convective cells. Mostly will be
watching for pulse storms as there's enough deep lyr shear to
get a few updrafts to rotate briefly, and enough wind aloft to
cause some problems if it gets down to the sfc. PWATS are down
fro previous days, thanks to direr mid levels, but enough low
level moisture in the CWA to still produce some heavy downpours
with decent amount of lightning, although training seems less
likely. Convection will likely linger into early evening, but
should be diminishing.

855 AM...Quick update to better show a lull in precip for a few
hours this morning. Cannot rule out convective cell popping up,
especially across the foothills/mtns, however, they will be
very few and far between, and will see better coverage this
afternoon once we get a few hours of heating.

730AM UPDATE...
We are finally seeing radar echoes dissipate this morning, but
expect this to be only temporary. Have adjusted hourly
precipitation chances a bit, but forecast still seems largely on
track.

ORIGINAL DISCUSSION...
Upper level low pressure spinning over James Bay/Ontario
continues to pull in a stream of moist, unstable air northward
through New England. This has been producing scattered showers
and a few thunderstorms even during the overnight hours. The
upper low lifts to the northeast today, with the trough axis
shifting through New England as well. As a result, expect this
corridor of instability to be over our area again today allowing
more showers and thunderstorms to form throughout the day. With
afternoon heating, we could see enough instability for some
stronger updrafts. Wind flow aloft is slightly stronger than
yesterday, suggesting that a few supercells will be possible as
well as multicell clusters with downburst winds the primary
severe weather threat. This threat exists over virtually the
entire forecast area today as the trough axis swings by.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Upper trough axis shifts east of the area tonight, bringing the
threat of showers and thunderstorms to an end. Slightly drier
air moves in behind the trough, bringing a comfortable night
with temperatures in the 60s and upper 50s. Sunday should be
warm and less humid with temperatures in the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Large scale troughing will remain in place from the Great Lakes
down to the Gulf Coast states this week. Bermuda high pressure
will build and linger along the Eastern CONUS. Northern New
England will generally be in westerly to southwesterly flow in
between these two features...with short wave energy periodically
bringing showers and thunderstorms to the region.

Monday will be sunny with highs in the upper 70s along the
international border with lower to mid 80s more common for
central and southern areas. Clouds will increase from the
southwest Monday night into Tuesday, with fog a concern once
again as moisture increases. Showers will be possible late
Tuesday into Wednesday as a warm front lifts north into the
area. We will remain in the warm sector Wednesday and Thursday
as the boundary stalls in the area, with bouts of showers which
will produce heavy rain given the warm rain profiles in place
and the PWATs expected. A few inland sites will make a run
towards 90 degrees during this time.

We will have a shot at some strong storms late in the week given
the stronger forcing for ascent arriving aloft in the Thursday
afternoon/evening time frame. At the surface, a wavy baroclinic
zone will likely be stalled over NH and ME by weeks' end,
providing a focus for showers and thunderstorms.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Mostly VFR today with scattered showers and
thunderstorms area wide. Should see this activity come to an end
this evening with light winds and VFR conditions expected Sunday.

Long Term...VFR will likely dominate the Monday through
Wednesday period outside of areas of morning fog each day. By
midweek and beyond...there is an increasing threat for
restrictions in showers/thunderstorms with more widespread and
dense fog likely during the overnight hours.

&&

.MARINE...
Short Term...Light southerly winds expected over the waters
today, shifting to the southwest or west Sunday as high pressure
slides to the south. Any remaining fog over the waters today
should disperse as drier air moves in this afternoon and
tonight.

Long Term...No flags likely Monday through early Wednesday with
SCAs likely beginning late Wednesday. Good chance for dense
marine fog particularly for the middle and end of next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Cempa/Kimble
SHORT TERM...Kimble
LONG TERM...Hanes
AVIATION...
MARINE...
Hazardous weather outlook, Jul 28, 3:20 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
320 AM EDT Sat Jul 28 2018

MEZ007>009-012>014-018>028-NHZ001>015-290730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
320 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are once again possible this afternoon.
Gusty winds, hail, and heavy downpours are all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-290730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
320 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 28, 2:28 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Gray ME
228 PM EDT SAT JUL 28 2018

NHZ008>010-013-281915-
Merrimack-Belknap-Strafford-Interior Rockingham-
228 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM...
SOUTHWESTERN STRAFFORD AND SOUTHEASTERN MERRIMACK COUNTIES...

At 228 PM EDT, a strong thunderstorm was located near Hooksett, or 7
miles north of Auburn, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Northwood, Hooksett, Barrington, Epsom, Raymond, Bow, Lee,
Allenstown, Deerfield, Candia, Chichester, Nottingham, Pembroke,
Strafford and Pittsfield.

This includes Interstate 93 between mile markers 29 and 34.

LAT...LON 4303 7143 4315 7153 4334 7113 4310 7097
TIME...MOT...LOC 1828Z 244DEG 16KT 4311 7139

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:05 PM EDTAreal Flood AdvisoryGYXHillsborough, Rockingham3 hr
Jul 27, 8:46 PM EDTSpecial Weather StatementGYXHillsborough44 min
Jul 27, 9:57 PM EDTSpecial Weather StatementGYXRockingham33 min
Jul 27, 10:14 PM EDTSpecial Weather StatementGYXRockingham46 min
Jul 28, 2:28 PM EDTSpecial Weather StatementGYXStrafford47 min
Jul 28, 3:00 PM EDTSpecial Weather StatementGYXCheshire45 min
Jul 28, 3:04 PM EDTSevere Thunderstorm WarningGYXCheshire, Sullivan41 min
Jul 28, 3:34 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan41 min
Jul 28, 3:37 PM EDTSevere Thunderstorm WarningGYXStrafford38 min
Jul 28, 3:55 PM EDTSevere Thunderstorm WarningGYXStrafford50 min
Jul 28, 4:05 PM EDTSpecial Weather StatementGYXCheshire40 min
Jul 28, 4:08 PM EDTSevere Thunderstorm WarningGYXHillsborough, Merrimack, Sullivan67 min
Jul 28, 4:28 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack38 min
Jul 28, 4:48 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack, Rockingham, Strafford57 min
Jul 28, 5:04 PM EDTSpecial Weather StatementGYXCheshire41 min
Jul 28, 5:31 PM EDTSevere Thunderstorm WarningGYXBelknap, Strafford44 min
Jul 28, 5:43 PM EDTSpecial Weather StatementGYXCheshire47 min
Jul 28, 5:58 PM EDTSevere Thunderstorm WarningGYXStrafford47 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningGYXCheshire, Sullivan58 min
Jul 28, 6:21 PM EDTSpecial Weather StatementGYXCarroll39 min
Jul 28, 6:40 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton52 min
Jul 28, 6:46 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan44 min
Jul 28, 7:22 PM EDTSevere Thunderstorm WarningGYXCoos53 min
Jul 28, 7:56 PM EDTSpecial Weather StatementGYXCoos49 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.